TNF Antagonists and Peripheral Neuropathy
A Montana woman is suing Abbott, the maker of Humira, after she developed symptoms of peripheral neuropathy (PN) while taking the TNF inhibitor for Crohn’s disease. Yesterday’s news from Bloomberg prompts a bit of research here on a possible link between the use of TNF inhibitors and PN and the sticky task of dissecting out the underlying illness (eg, Crohn’s disease, rheumatoid arthritis, psoriasis) as an alternative cause of neuropathy.
Cue a case report and literature review of probable TNF-inhibitor-associated PNs by Lozeron et al, which was published in a 2009 issue of the Archives of Neurology. The PN complication appears to be a bona fide, albeit very rare, drug-related event, with most neuropathies defined as sensory, motor, or mixed demyelinating PNs (vs axonal). And a sizable chunk of these PNs appear to be clinically indistinguishable from Guillain-Barre syndrome, aka acute demyelinating PN (which necessitated the standard treatments of plasma exchange and/or IV Ig).
The temporal sequence of events suggests a causal contribution of the drug,* although it should be noted that the underlying condition may well contribute to the development of a PN—which may, in turn, predispose a patient to superimposed drug-related damage. The long-term course for these TNF-inhibitor-treated patients—PN-wise—appears to be generally favorable, particularly if the drug is discontinued. Although Lozeron et al advise, on the basis of their long-term follow-up of 5 PN cases, that withdrawing TNF-inhibitor therapy is not always necessary.
As far as the personal-injury/legal angle is concerned, the overriding argument (at least by my understanding) will be to show that the drug maker failed to warn of the PN risk (provided that the drug maker was even aware of the adverse event). The latest, online version of the Humira package insert (March 2011) states,
Use of TNF blocking agents, including Humira, has been associated with rare cases of new onset or exacerbation of clinical symptoms and/or radiographic evidence of central nervous system demyelinating disease, including multiple sclerosis (MS), and peripheral demyelinating disease, including Guillain-Barre syndrome. Prescribers should exercise caution in considering the use of Humira in patients with preexisting or recent-onset central or peripheral nervous system demyelinating disorders.
A review of the text of historical labels for Humira (available at the FDA web site) shows a warning for CNS demyelination as early as 2002, when the drug was approved:
Use of TNF blocking agents, including Humira, has been associated with rare cases of exacerbation of clinical symptoms and/or radiographic evidence of demyelinating disease. Prescribers should exercise caution in considering the use of Humira in patients with preexisting or recent-onset central nervous system demyelinating disorders.
However, warnings about potential PN damage were not included in the Humira label, until the FDA prompted their inclusion last year. In a letter dated July 29, 2010, the FDA advised Abbott’s Associate Director of Global Pharmaceutical Regulatory Affairs,
Reference is also made to our letter dated April 20, 2010, notifying you, under Section 505(o)(4) of the Federal Food, Drug, and Cosmetic Act (FDCA) of new safety information that we believe should be included in the labeling of TNF blockers. This information pertains to the risk of peripheral demyelinating disorders, including Guillain-Barre syndrome, demyelinating polyneuropathy, and multifocal motor neuropathy, associated with the use of the class of TNF blockers including Humira (adalimumab).
The label revision was apparently incorporated immediately by Abbott.
TNF = tumor necrosis factor.
* And it appears to be a drug class effect, with reports implicating infliximab (Remicade; Centocor Ortho Biotech), etanercept (Enbrel; Amgen/Pfizer), and adalimumab (Humira).